Alert archive / North Carolina / Beach Hazards Statements in 2023
Beach Hazards Statement 5, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at Apr 10, 2023, 8:05 PM EDT for Carteret County, Dare County, Hyde County, North Carolina. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- Apr 10, 2023, 8:05 PM EDT (00:05 UTC)
- Expired
- Apr 11, 2023, 8:00 PM EDT
- In force
- 24 hr
- Issued by
- NWS Newport/Morehead City, NC
Counties Carteret County, NC, Dare County, NC, Hyde County, NC
The radar
The Morehead City radar (KMHX), 92 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.1 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1366 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
313 WHUS42 KMHX 110005 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 805 PM EDT Mon Apr 10 2023 NCZ196-205-111215- /O.EXP.KMHX.BH.S.0004.000000T0000Z-230411T0000Z/ /O.NEW.KMHX.BH.S.0005.230411T0005Z-230412T0000Z/ /O.CON.KMHX.SU.Y.0006.000000T0000Z-230411T0400Z/ East Carteret-Hatteras Island- 805 PM EDT Mon Apr 10 2023 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH TUESDAY EVENING... ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... * WHAT...For the High Surf Advisory, large breaking waves of 4 to 7 feet in the surf zone. For the Beach Hazards Statement, dangerous rip currents and large breaking waves in the surf zone. * WHERE...Hatteras Island beaches, and Core Banks beaches. * WHEN...For the High Surf Advisory, until midnight EDT tonight. For the Beach Hazards Statement, through Tuesday evening. * IMPACTS...Dangerous swimming and surfing conditions and localized beach erosion. Rip currents can sweep even the best swimmers away from shore into deeper water. Dangerous shore break can throw a swimmer or surfer head first into the bottom causing neck and back injuries. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 6 PM Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced swimmers should remain out of the water due to dangerous surf conditions. Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Shore break occurs when waves break directly on the beach. It is extremely important to protect your head and neck whenever you are in breaking waves by keeping your hands in front of you at all times. && $$ NCZ204-111215- /O.EXP.KMHX.BH.S.0004.000000T0000Z-230411T0000Z/ /O.NEW.KMHX.BH.S.0005.230411T0005Z-230412T0000Z/ Ocracoke Island- 805 PM EDT Mon Apr 10 2023 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH TUESDAY EVENING... * WHAT...Dangerous rip currents. * WHERE...Ocracoke Island beaches. * WHEN...Through Tuesday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 6 PM Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$ NCZ203-111215- /O.EXP.KMHX.BH.S.0004.000000T0000Z-230411T0000Z/ /O.NEW.KMHX.BH.S.0005.230411T0005Z-230412T0000Z/ Northern Outer Banks- 805 PM EDT Mon Apr 10 2023 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH TUESDAY EVENING... * WHAT...Dangerous rip currents and large breaking waves in the surf zone. * WHERE...Northern Outer Banks beaches. * WHEN...Through Tuesday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Dangerous shore break can throw a swimmer or surfer head first into the bottom causing neck and back injuries. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 6 PM Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Shore break occurs when waves break directly on the beach. It is extremely important to protect your head and neck whenever you are in breaking waves by keeping your hands in front of you at all times. && $$ NCZ199-110115- /O.EXP.KMHX.BH.S.0004.000000T0000Z-230411T0000Z/ Coastal Onslow- 805 PM EDT Mon Apr 10 2023 ...BEACH HAZARDS STATEMENT HAS EXPIRED... $$
2 follow-up statements
385 WHUS42 KMHX 110244 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 1044 PM EDT Mon Apr 10 2023 NCZ196-205-111445- /O.CAN.KMHX.SU.Y.0006.000000T0000Z-230411T0400Z/ /O.CON.KMHX.BH.S.0005.000000T0000Z-230412T0000Z/ East Carteret-Hatteras Island- 1044 PM EDT Mon Apr 10 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH TUESDAY EVENING... ...HIGH SURF ADVISORY IS CANCELLED... * WHAT...Dangerous rip currents and large breaking waves in the surf zone. * WHERE...Hatteras Island beaches, and Core Banks beaches. * WHEN...Through Tuesday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Dangerous shore break can throw a swimmer or surfer head first into the bottom causing neck and back injuries. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 6 PM Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Shore break occurs when waves break directly on the beach. It is extremely important to protect your head and neck whenever you are in breaking waves by keeping your hands in front of you at all times. && $$ NCZ204-111445- /O.CON.KMHX.BH.S.0005.000000T0000Z-230412T0000Z/ Ocracoke Island- 1044 PM EDT Mon Apr 10 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH TUESDAY EVENING... * WHAT...Dangerous rip currents. * WHERE...Ocracoke Island beaches. * WHEN...Through Tuesday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 6 PM Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$ NCZ203-111445- /O.CON.KMHX.BH.S.0005.000000T0000Z-230412T0000Z/ Northern Outer Banks- 1044 PM EDT Mon Apr 10 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH TUESDAY EVENING... * WHAT...Dangerous rip currents and large breaking waves in the surf zone. * WHERE...Northern Outer Banks beaches. * WHEN...Through Tuesday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Dangerous shore break can throw a swimmer or surfer head first into the bottom causing neck and back injuries. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 6 PM Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Shore break occurs when waves break directly on the beach. It is extremely important to protect your head and neck whenever you are in breaking waves by keeping your hands in front of you at all times. && $$
082 WHUS42 KMHX 110727 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 327 AM EDT Tue Apr 11 2023 NCZ196-204-112100- /O.CON.KMHX.BH.S.0005.000000T0000Z-230412T0000Z/ East Carteret-Ocracoke Island- 327 AM EDT Tue Apr 11 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING NORTH OF CAPE LOOKOUT... * WHAT...Dangerous rip currents. * WHERE...Ocracoke Island and Core Banks beaches. * WHEN...Through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 6 PM today. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$ NCZ203-205-112100- /O.CON.KMHX.BH.S.0005.000000T0000Z-230412T0000Z/ Northern Outer Banks-Hatteras Island- 327 AM EDT Tue Apr 11 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...Dangerous rip currents and large breaking waves in the surf zone. * WHERE...Northern Outer Banks and Hatteras Island beaches. * WHEN...Through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Dangerous shore break can throw a swimmer or surfer head first into the bottom causing neck and back injuries. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 6 PM today. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Shore break occurs when waves break directly on the beach. It is extremely important to protect your head and neck whenever you are in breaking waves by keeping your hands in front of you at all times. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Apr 10, 4:17 PM EDT, 3 hours 48 minutes earlier.
Area forecast discussion, Apr 10, 4:17 PM EDT, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
417 PM EDT Mon Apr 10 2023
.SYNOPSIS...
High pressure builds in through early to mid week, then shifts
off the coast late week, as a low pressure system impacts the
area Friday and this weekend.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
As of 1600 Monday...Dry advection with Tds falling well into
the low 30s with driest spots in the upper 20s this afternoon
will set the stage for a cool night tonight. SFC high ridge axis
will be elongated W-E over NC overnight, with ideal radiational
cooling expected under clear skies. More guidance has trended
cooler from previous runs which has given even more confidence
to the previous forecast. Remain on the cooler end of model
solutions which produces reasonable temps well down into the mid
30s for a bulk of the FA, especially areas away from water
sources. These areas are under a frost advisory beginning after
midnight local to an hour after sunrise. For mainland coastal
counties, frost more patchy in nature and thus will leave out
the Crystal Coast, srn Craven, Pamlico, mainland Dare from a
headline.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
As of 1600 Monday...Shortwave trough axis aloft continues
sinking further S toward the Gulf of Mexico through the day with
the axis of the expansive SFC ridge over ECONUS following suit.
Light and variable winds early with local high pressure almost
directly overhead become Nerly by midmorning and then Werly
early evening as the ridge axis sinks Sward. Very dry airmass
in place will keep skies clear through the day which will allow
for strong warming. Temps right around normal for early April,
low 70s across inland zones, low-mid 60s OBX.
&&
.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
As of 3 AM Mon...High pressure will influence the weather through
late week, with dry weather and gradually warming temps. A weak
low pressure and frontal system will impact the area Friday
into the weekend.
Midweek...Shortwave trough cuts off over the northwestern Gulf
of Mexico and sits over the Gulf States for much of the week
while ridging builds over the Carolinas. At the surface, high
pressure will keep the frontal boundary pinned along the Gulf
Coast and keep the Carolinas dry. Gradually warming through the
week with highs climbing back into the upper 70s Wed and low
80s by Thu.
Friday through Sunday...Low pressure is forecast to develop
along the Gulf Coast mid week, with cut off upper low lifting
into the SE US, with a weaker secondary sfc low possibly
lifting along the SE coast. Will continue chance pops Fri
through Sun, with best precip chances right now looking like
late Fri and Fri night. Depending on the evolution/track of the
sfc low and warm front, there may be potential for a localized
svr threat late Fri night and Sat am along the coast. Deeper
moisture overspreads the area Sun night into early Monday ahead
of a stronger cold front. Above normal temps expected to
continue through the weekend.
&&
.AVIATION /20Z MONDAY THROUGH SATURDAY/...
SHORT TERM /Through tonight/...
As of 1315 Monday...VFR SKC expected through the TAF period.
NEerly breezes 10-15G20KT through mid afternoon, then diminish
rapidly late afternoon and become calm tonight with high pres
axis moving in overhead. Select HiRes guidance is showing the
possibility of patchy fog developing in the early morning hours.
From a conceptual model standpoint, we are going to radiate very
well tonight with SKC and winds decoupling. However, with the
low levels so dry and bright sun today drying up the previous
days' rainfall, have opted to leave fog out of the forecast for
now but the possibility is worth mentioning here. Tuesday
morning, light winds, predominantly out of the N early become
more Werly through the day but are expected to remain AoB 5kt.
LONG TERM /Tuesday through Friday/...
As of 3 AM Mon...VFR conditions are expected through the period
as drier high pressure builds into the region. Sub-VFR
conditions possible Fri with scattered showers.
&&
.MARINE...
SHORT TERM /Through Tonight/...
As of 1600 Monday...Gradient winds continue to relax as low
pressure moves further out to sea and SFC sinks down the coast.
General NE winds 15-25 kt with some higher gusts will persist
through this afternoon. SCAs will end first for Pamlico Sound
after sunset tonight. High seas will continue leading to ongoing
SCA's for all coastal waters as seas will remain well above 6 ft
through tonight.
LONG TERM /Tuesday through Friday/...
As of 3 AM Mon...High pressure will be over the waters through
late week, with another weak low pressure impacting the waters
Friday and this weekend. This will result in gradually improving
conditions through late week. Winds diminishing to 10 kt or less
by Tue afternoon, though it will take until Tue night before
elevated seas finally subside below 6 ft. Moderate W/SW winds
10-15 kt Wed and Thu, becoming more Sly Fri. Seas 3-5 ft Wed
subsiding to 2-4 ft Thu and Fri.
&&
.TIDES/COASTAL FLOODING...
As of 1330 Monday...High surf will cont for east facing Hatteras
and Core Banks beaches into tonight. The high surf advisory will
be allowed to expire as scheduled at 18Z for NOBX as beach cams
here are showing the downward trend in waveheight as
forecasted. The most impactful conditions are expected during
the high tide cycles, esp during this evening's high tide, which
will occur around midnight.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Frost Advisory from 2 AM to 8 AM EDT Tuesday for NCZ029-
044>046-079>081-090>092-193-198.
Beach Hazards Statement until 8 PM EDT this evening for NCZ196-
199-203>205.
High Surf Advisory until midnight EDT tonight for NCZ196-205.
MARINE...Small Craft Advisory until 8 PM EDT this evening for AMZ135.
Small Craft Advisory until noon EDT Tuesday for AMZ150.
Small Craft Advisory until 6 AM EDT Wednesday for AMZ152-154-
156-158.
&&
SYNOPSIS...MHX
NEAR TERM...TL/CEB
SHORT TERM...CEB
LONG TERM...JME/CQD
AVIATION...CQD/CEB
MARINE...CQD/CEB
TIDES/COASTAL FLOODING...MHXHazardous weather outlook, Apr 10, 3:45 PM EDT, 4 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 345 PM EDT Mon Apr 10 2023 NCZ196-205-111945- East Carteret-Hatteras Island- 345 PM EDT Mon Apr 10 2023 ...HIGH SURF ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. High Surf Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ203-204-111945- Northern Outer Banks-Ocracoke Island- 345 PM EDT Mon Apr 10 2023 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ047-094-194-111945- Mainland Dare-Pamlico-Southern Craven- 345 PM EDT Mon Apr 10 2023 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-111945- West Carteret- 345 PM EDT Mon Apr 10 2023 ...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ199-111945- Coastal Onslow- 345 PM EDT Mon Apr 10 2023 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ029-044>046-079>081-090>092-193-198-111945- Martin-Pitt-Washington-Tyrrell-Greene-Beaufort-Mainland Hyde-Duplin- Lenoir-Jones-Northern Craven-Inland Onslow- 345 PM EDT Mon Apr 10 2023 ...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT TUESDAY... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Frost Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Frost Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Beach Hazards Statements in North Carolina, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.